Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Sacramento, CA

September 6, 2017

NWS Sacramento, CA issued this red flag warning at Sep 6, 2017, 7:10 PM PDT. It took effect at Sep 7, 2017, 4:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2017, 7:10 PM PDT (02:10 UTC)
In effect from
Sep 7, 2017, 4:00 AM PDT
Expired
Sep 7, 2017, 2:01 PM PDT
In force
10 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

076 
WWUS86 KSTO 070210
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
710 PM PDT Wed Sep 6 2017

...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY...

A robust upper level weather system off the California coast will
move inland tonight and Thursday and bring the potential for 
scattered thunderstorms across the region. Abundant lightning 
strikes and gusty, erratic winds may accompany these 
thunderstorms. The combination of frequent lightning and very dry 
fuels may cause critical fire weather conditions for the mountains
and foothills. Some thunderstorms may drift into the northern 
Sacramento valley and bring and increase for fire starts.

CAZ213>215-263-266>269-279-071015-
/O.CAN.KSTO.FW.W.0008.000000T0000Z-170908T0600Z/
/O.NEW.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
710 PM PDT Wed Sep 6 2017

...RED FLAG WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PDT 
THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 
215, 263, 266, 267, 268, 269, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect from 4 AM to 8 PM PDT Thursday. 

* THUNDERSTORMS...Scattered thunderstorms will be possible with 
  some wetting rain, especially for the mountains. Lightning may 
  strike outside of rain cores. 

* OUTFLOW WINDS...Gusty, erratic winds are expected near any
  thunderstorms that develop, up to as strong as 40 mph.

* TIMING...Late tonight into Thursday evening. The most widespread
  thunderstorms are expected Thursday afternoon in the mountains
  from an east to west line through the state from Plumas County
  northward.

* IMPACTS...any fires that develop from lightning strikes may  
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that frequent
lightning may increase fire starts for the warned area. A
combination of fire starts from lightning and gusty strong
outflow winds in thunderstorms can contribute to extreme fire
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
3 follow-up statements
936 
WWUS86 KSTO 071044
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
344 AM PDT Thu Sep 7 2017

...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY...

A robust upper level weather system off the California coast will
move inland today and bring the potential for scattered 
thunderstorms across the region. Abundant lightning strikes and 
gusty, erratic winds may accompany these thunderstorms. The 
combination of frequent lightning and very dry fuels will likely 
cause critical fire weather conditions.

CAZ267-071145-
/O.CAN.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
344 AM PDT Thu Sep 7 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE 
WEATHER ZONE 267...

The National Weather Service in Sacramento has cancelled the Red
Flag Warning. 

The threat for abundant lightning has shifted north of the area.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ213>215-263-266-268-269-279-080300-
/O.CON.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
344 AM PDT Thu Sep 7 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263,
266, 268, 269, AND 279...

* THUNDERSTORMS...Scattered thunderstorms will be possible with
  some wetting rain. Lightning may strike outside of rain cores. 

* OUTFLOW WINDS...Gusty, erratic winds are expected near any 
  thunderstorms that develop, up to as strong as 40 mph.

* TIMING...through this afternoon.

* IMPACTS...any fires that develop from lightning strikes may 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that frequent
lightning may increase fire starts for the warned area. A
combination of fire starts from lightning and gusty strong
outflow winds in thunderstorms can contribute to extreme fire
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
215 
WWUS86 KSTO 071611
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
911 AM PDT Thu Sep 7 2017

...ABUNDANT LIGHTNING POSSIBLE THURSDAY...

A robust upper level weather system off the California coast will
move inland today and bring the potential for scattered
thunderstorms across the region. Abundant lightning strikes and
gusty, erratic winds may accompany these thunderstorms. The
combination of frequent lightning and very dry fuels will likely
cause critical fire weather conditions.

CAZ215-266-268-269-071715-
/O.CAN.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-
911 AM PDT Thu Sep 7 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE 
WEATHER ZONES 215, 266, 268, AND 269...

The National Weather Service in Sacramento has cancelled the Red
Flag Warning. 

The threat for abundant lightning has shifted out of the area.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ213-214-263-279-080300-
/O.CON.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Eastern Mendocino NF-
911 AM PDT Thu Sep 7 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 263, AND 
279...

* THUNDERSTORMS...Scattered thunderstorms will be possible with 
  some wetting rain. Lightning may strike outside of rain cores. 

* OUTFLOW WINDS...Gusty, erratic winds are expected near any 
  thunderstorms that develop, up to as strong as 40 mph.

* TIMING...through 8 PM TONIGHT.

* IMPACTS...any fires that develop from lightning strikes may 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that frequent
lightning may increase fire starts for the warned area. A
combination of fire starts from lightning and gusty strong
outflow winds in thunderstorms can contribute to extreme fire
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
724 
WWUS86 KSTO 072101
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
201 PM PDT Thu Sep 7 2017

CAZ213-214-263-279-072215-
/O.CAN.KSTO.FW.W.0009.000000T0000Z-170908T0300Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Eastern Mendocino NF-
201 PM PDT Thu Sep 7 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE 
WEATHER ZONES 213, 214, 263, AND 279...

The National Weather Service in Sacramento has cancelled the Red
Flag Warning. 

The threat for abundant lightning has shifted out of the area.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 6, 1:53 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 6, 1:53 PM PDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
153 PM PDT Wed Sep 6 2017

.SYNOPSIS...
Cool down continues into Thursday. Shower and thunderstorm
chances for the next several days, especially over the mountains.
Temperatures warming back up for the weekend.

&&

.DISCUSSION...
Pattern remains relatively unchanged from yesterday with closed
low off the coast. This will continue to move toward the Bay Area
this evening and into NorCal tonight into Thursday. Lightning
continues offshore around the base of the low with plenty of
moisture and elevated instability streaming into the area.
Expecting an active next 24 hours in terms of thunderstorm
activity across the area. Abundant lightning is possible across
the mountains and portions of the foothills. This combined with
dry fuels and erratic winds in any thunderstorm will lead to
critical fire weather conditions through Thursday evening. Though
some storms may contain locally heavy rainfall given high PWATs
across the area, lightning strikes could occur outside the core of
the storm. Red Flag Warning remains in effect. Some of these
storms may slide down into the lower elevations portions of the
northern & central Sac Valley later tonight into Thursday, though
expecting less coverage of lightning in these areas. Trough
lingers Friday with mountain shower and thunderstorm chances
continuing, though activity shouldn't be as widespread as today-
Thursday. Trough then closes off into another upper low off the
central California coast by the weekend.

Cool temperatures will continue into Thursday, which will be the
coolest day of the week. Valley temperatures will likely be in the
80s, some 5 to 10 degrees below normal. Gradual warming begins
Friday with highs a few degrees above normal by Saturday.

CEO

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Closed upper low mentioned above will continue to rotate off the
central California coast into next week. Monsoonal moisture may be
drawn north around the low, with shower and thunderstorms chances
across the mountains each afternoon/evening. Above normal
temperatures for Sunday and Monday with northern Sac Valley
hovering around the 100 degree mark.

Large model differences apparent by Tuesday with ECMWF moving low
onshore into NorCal Tuesday while GFS keeps low further south off
the coast and doesn't move it onshore until the end of next week.
These differences lead to uncertainty in thunderstorm coverage
past Monday so have continued low chances along higher elevations
for now. This may also have some effects on temperatures as well,
depending on which solution verifies. Cooling trend expected when
low does push onshore.

CEO

&&

.AVIATION...
General VFR conditions are expected over TAF sites. Visibility
restrictions from HZ/FU has improved to P6SM, although some
lingering HZ/FU will continue, especially for north Sac Valley.
High and mid clouds with scattered thunderstorms possible over
higher mountains between 20z and 05z. Winds remain generally under
10 kts except in the Delta where gusts to 25-30 kts possible.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT Thursday for Burney Basin and
Northeast Plateau in Shasta County Including Northwest Lassen NF
north of Lassen NP-Eastern Mendocino NF-Eastern Portion of
Shasta/Trinity NF-Northern Motherlode From 1000 to 3000 Ft.
Includes portions of Nevada-Yuba-Placer-Amador and ElDorado
Units-Northern Sacramento Valley to Southern Tehama County Line
Below 1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft.
Includes portions of Shasta-Trinity and Butte Units-Northern
Sierra Including Lassen NP and Plumas and Lassen NF/S West of
the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth
Peak)-Northern Sierra Including the Tahoe and ElDorado NF/S West
of the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western
Portions of Tehama-Glenn Unit.

&&

In the hours before

Special weather statement, Sep 6, 2:46 PM PDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
246 PM PDT WED SEP 6 2017

CAZ069-062230-
West Slope Northern Sierra Nevada-
246 PM PDT WED SEP 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLACER AND
NORTHEASTERN EL DORADO COUNTIES UNTIL 330 PM PDT...

At 246 PM PDT, a strong thunderstorm was located near Kyburz, or 11
miles east of Big Bend Summit, moving north at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Riverton, White Hall and Kyburz.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3872 12014 3870 12049 3906 12056 3910 12024
TIME...MOT...LOC 2146Z 181DEG 5KT 3887 12031

cs
Special weather statement, Sep 6, 4:39 PM PDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Sacramento CA
439 PM PDT WED SEP 6 2017

CAZ014-068-070030-
Burney Basin / Eastern Shasta County-Western Plumas County/Lassen
Park-
439 PM PDT WED SEP 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SHASTA COUNTY UNTIL
530 PM PDT...

At 439 PM PDT, a strong thunderstorm was located 8 miles northwest of
Old Station, or 24 miles northeast of Shingletown, moving northwest
at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern Burney
Basin / Eastern Shasta County and northwestern Western Plumas
County/Lassen Park Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4072 12142 4063 12155 4078 12175 4088 12155
TIME...MOT...LOC 2339Z 127DEG 17KT 4074 12156

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:03 PM PDTSevere Thunderstorm WarningSTOShasta23 min
Sep 7, 3:29 AM PDTSpecial Weather StatementSTOTehama31 min

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.